Tip Line: 574-344-5557 | news57@abc57.com

FDA warning for popular antibiotic azithromycin

GRANGER, Ind.-- The FDA issued a warning that azithromycin, often called the Z-pack or zithromax, can cause potentially fatal irregular heart rhythms. This news has some Michiana parents concerned about giving it to their kids.

It's most often prescribed for infections of the ears, lungs and sinuses. And six-year-old Caleb just took his second dose.

"Well it kinda caught me off guard just cause knowing that I got it filled last night," said Debbie Mann, Granger mom. "And the doctor, I feel like they might have known a little something about this happening today."

Local doctor Joe Banks says they do know, but that doesn't mean the antibiotic is bad or unsafe. 

"It's very good that the public is aware of all the possible adverse side effects of medications," said Dr. Joe banks, DO, Unity Family Medicine Granger. "However, from aspirin to zithromax, there can be all kinds of different adverse reactions."

The FDA's most recent statement says, "Health care professionals should consider the risk of fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events."

Those at the highest risk include "anyone with any kind of cardiovascular medical history, we would usually take that into consideration," said Dr. Banks.

So Mann's son Caleb only needs to worry about his Legos--and complete his remaining doses. He doesn't fall into the group of at-risk patients.

"It's a little over the top," said Mann. "Until we know more specifics because right now it's just saying there's a warning."

Share this article: